MAUDE Adverse Event Report: STRYKER GMBH SCREWDRIVER, SELF-HOLDING, EXTRA SHORT 3.5 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER GMBH SCREWDRIVER, SELF-HOLDING, EXTRA SHORT 3.5 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 18060203
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/26/2024
Type of Reportable Event Malfunction
Event or Problem Description
In a nail removal case, three screws were removed, and when the fourth screw was about to be removed, the screwdriver broke.The fourth screw was immediately removed using another screwdriver, and the operation proceeded without interruption.Before closing, surgeon confirmed that there were no metal fragments due to the broken screwdriver by c-arm and x-ray image.
 
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the product was returned broken as reported.The device inspection revealed the following: the returned screwdriver with the self-holding feature shows normal traces of use.The tip of the screwdriver is broken, the broken fragment was not returned.The breakage surface shows the typical structure of a brittle fracture (smooth surface, no plastic deformation) most likely due to a bending or torsional overload applied during use.It is worth noting that to prevent the bending, the device is laser-marked with do not lever.Furthermore, a hardness test according to rockwell on the returned item indicates the material being in accordance to the values in the material specification.Based on the investigation, the root cause was attributed to an user-related issue.The breakage shows signs of torsional or bending overload applied on the screwdriver during use.As a reminder, the operative technique states that: it is recommended that the solid screwdriver be used for screw removal.The solid screwdriver applies greater torque and may reduce the potential for damaging the hexagonal tip on the screwdriver.Furthermore, the instructions for use also state that: avoid excessive workloads or wedging or twisting the instruments during the operation.In extreme cases this can lead to fracture of the instrument.Failure to observe this procedure can lead to fracture of the instrument and represents a high risk for the patient and the surgeon.In the course of the operation, repeatedly check that the connections required for precise positioning between the implant and instruments, or between the instruments themselves, are secure.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If more information is provided, the case will be reassessed.
 
Event or Problem Description

Brand Name
SCREWDRIVER, SELF-HOLDING, EXTRA SHORT 3.5 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key19860064
Report Number0009610622-2024-00723
Device Sequence Number20858646
Product Code LXH
UDI-Device Identifier04546540520418
UDI-Public04546540520418
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/09/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number18060203
Device Lot NumberKMW351301
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/16/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/05/2024
Supplement Date Received by Manufacturer09/11/2024
Initial Report FDA Received Date07/30/2024
Supplement Report FDA Received Date10/09/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/01/2014
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age48 YR
Patient SexFemale